Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 82, NWS Houston/Galveston, TX

November 21, 2004Colorado County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Nov 21, 2004, 5:58 PM CST for Colorado County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 21, 2004, 5:58 PM CST (23:58 UTC)
Expired
Nov 21, 2004, 9:00 PM CST
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Colorado County, TX

The radar

The Austin/San Antonio radar (KEWX), 140 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 12.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2185 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 220001
FFWHGX
TXC089-220300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
558 PM CST SUN NOV 21 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLORADO COUNTY IN SOUTHEAST TEXAS

* UNTIL 900 PM CST

* AT 554 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 6 MILES NORTH OF ROCK ISLAND.

* FLOODING IS EXPECTED IN OR NEAR...
 COLUMBUS AND EAGLE LAKE.

STORMS BETWEEN ROCK ISLAND AND COLUMBUS ARE EXPECTED TO CONTINUE TO 
PRODUCE RAINFALL NEAR 2 INCHES PER HOUR THROUGH 8 PM.  ADDITIONAL 
STORMS CONTINUE TO DEVELOP IN LAVACA COUNTY AND ARE EXPECTED TO 
MOVE INTO COLORADO COUNTY LATER TONIGHT. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT FOR YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

A FLOOD WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2942 9670 2959 9629 2978 9635 2990 9660
      2965 9685

$$
1 follow-up statement
000 
WGUS74 KHGX 220132
FFSHGX
TXC089-220140-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
730 PM CST SUN NOV 21 2004

...THE FLASH FLOOD WARNING FOR COLORADO COUNTY IS CANCELED...

A FLOOD WATCH REMAINS IN EFFECT.

THE STORMS THAT BROUGHT HEAVY RAINS TO CENTRAL COLORADO COUNTY 
EARLIER THIS EVENING HAVE MOVED OUT OF THE AREA.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2942 9670 2959 9629 2978 9635 2990 9660
      2965 9685

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 21, 2:25 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Nov 21, 2:25 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
225 PM CST SUN NOV 21 2004

DISCUSSION...
A COMPLICATED FORECAST AGAIN ACROSS SOUTHEAST TEXAS. THE PERSISTENT
BOUNDARY WHICH HAS REMAINED NEARLY STATIONARY ALONG THE COAST SINCE
EARLY SATURDAY WILL PUSH SLOWLY NORTH OVERNIGHT. HAVE LEANED TOWARD
THE SLOWER GFS SOLUTION IN THE MOVEMENT OF THIS BOUNDARY. THE RAIN
COOLED AIR TO THE NORTH OF THE BOUNDARY SHOULD HELP REINFORCE THE
BOUNDARIES POSITION SO CONFIDENCE IS LOW THAT MUCH NORTHERN MOTION
CAN BE EXPECTED OVERNIGHT. PWS ARE FORECAST TO CONTINUE TO SLOWLY
CLIMB TO BETWEEN 1.7-1.8 INCHES BY 6Z. WITH THE BOUNDARY IN PLACE
AND A SERIES OF UPPER LEVEL DISTURBANCES EMBEDDED IN THE SOUTHWEST
UPPER FLOW...IT SEEMS REASONABLE TO KEEP THE HIGH POPS IN PLACE. THE
GROUND REMAINS SATURATED AND ANY ADDITIONAL HEAVY RAIN WILL CAUSE
FLOODING SO AS A PRECAUTION...WILL MAINTAIN THE FFA OVERNIGHT. THE
AXIS OF HEAVIEST RAIN SHOULD BEGIN TO SHIFT SLOWLY NORTH OVERNIGHT
AND AFFECT AREAS THAT HAVENT RECEIVED AS MUCH RAIN. SEE THE WELL
WRITTEN QPFERD FOR MORE DETAILS ON THE EXPECTED HEAVY RAIN.

AS OF 2 PM...IT APPEARS THAT THE WIDESPREAD CONVECTION AFFECTING
WHARTON AND JACKSON COUNTIES HAS BEGUN TO WEAKEN. IF THE GFS IS
CORRECT...THIS RESPITE FROM THE RAIN WILL END AROUND 06Z WITH
ADDITIONAL DEVELOPMENT BETWEEN 06 AND 09Z. AT 19Z...SFC ANALYSIS
REVEALS ANOTHER WEAK BOUNDARY OVER THE EXTREME NORTHERN PORTION OF
THE CWA. PERHAPS THIS IS THE GENESIS OF THE SECONDARY BOUNDARY WHICH
THE ETA DEVELOPS AND FOCUSES PRECIP DEVELOPMENT ON LATER TONIGHT. IF
THAT IS THE CASE...PERHAPS POPS OVER THE SOUTH ARE TOO HIGH. SUFFICE
TO SAY...WITH NUMEROUS MESO-SCALE INFLUENCES...CONFIDENCE IS LOW.

GFS FORECAST SOUNDINGS HAVE K INDICES IN THE MID/UPPER 30S AND TTS
AROUND 50. IT APPEARS THAT THE GFS IS SUFFERING CONVECTIVE FEEDBACK
FOR MONDAY NIGHT...YET IT STILL LOOKS LIKE WIDESPREAD PRECIP FOR MON
NIGHT OVER THE NORTHERN 2/3RD OF THE CWA. THE DEEPER MOISTURE/BOUNDARY
SHOULD BE PULLED NORTHWESTWARD AWAY FROM THE COAST AS THE WEST COAST
TROF DEEPENS. SPC HAS HAS THE AREA OUTLOOKED IN SLT RISK ON
MON...BUT WILL LET THE NEXT SHIFT EXAMINE THINGS BEFORE MENTIONING
SEVERE IN THE ZONES. WILL UPDATE THE HWO THIS EVENING AND ADDRESS
LATEST FLOODING/SEVERE CONCERNS.

ON TUESDAY...THIS PATTERN FINALLY COMES TO A CLOSE AS THE UPPER TROF
OUT WEST PUSHES NORTHEAST. A SURFACE COLD FRONT WILL CROSS THE AREA
TUESDAY BRINGING A SQUALL LINE ACROSS THE AREA LATE TUES MORNING
INTO THE AFTERNOON. DYNAMICS LOOK IMPRESSIVE AND A HIGH WIND EVENT
LOOKS POSSIBLE. ANYONE ELSE TIRED OF OUR LITTLE EL NINO?

THE REST OF THE WEEK LOOKS GREAT WITH DRIER AIR AND COOLER TEMPS. BY
THURSDAY...IT LOOKS LIKE WE WILL ALL HAVE REASON TO GIVE THANKS.

.MARINE...
PRESSURE GRADIENT IS EXPECTED TIGHTEN AS THE UPPER TROUGH APPROACHES
THE SOUTH CENTRAL U.S. THIS WEEK. EXPECT WINDS OVER THE GULF WILL
REMAIN IN THE 15 TO 20 KNOT RANGE FOR THE NEXT COUPLE OF DAYS.
OFFSHORE WIND WILL FOLLOW THE FRONT TUESDAY NIGHT/WEDNESDAY MORNING
AND SPEEDS MAY INCREASE TO MORE THAN 20 OR 25 KNOTS. SMALL CRAFT
ADVISORY CONDITIONS ARE LIKELY BY MID WEEK.

&&

.AVIATION...
PRECIPITATION AND CEILINGS WILL CONTINUE TO PLAY HAVOC WITH THE TAFS
FOR THE NEXT 24 HOURS. A LARGE CLEARING IN THE OVERCAST HAS
DEVELOPED OVER COLLEGE STATION. WITH AFTERNOON HEATING...ADDITIONAL
CLOUDS ARE LIKELY TO REDEVELOP OVER THERE A BIT LATER THIS
AFTERNOON. ALL THE OTHER AIRPORTS ARE DEALING WITH THE PRECIPITATION
AND SHOULD CONTINUE THROUGH THE AFTERNOON. THERE MAY BE A BRIEF
BREAK IN THE ACTIVITY LATER THIS AFTERNOON AND EVENING...BUT MORE
RAIN AND LOW CEILINGS ARE LIKELY AGAIN IN THE MORNING HOURS. 46

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH HGX CWA THROUGH 430 AM MONDAY.
SCEC HIGH ISLAND TO MATAGORDA SHIP CHANNEL 0-20 NM WATERS.
SCA  HIGH ISLAND TO MATAGORDA SHIP CHANNEL 20-60 NM WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 66 73 65 73 51 / 70 80 80 70 05
HOUSTON (IAH)         67 74 67 76 52 / 70 60 60 70 05
GALVESTON (GLS)       72 76 72 76 59 / 50 50 30 70 05

&&
Hazardous weather outlook, Nov 21, 4:00 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
400 PM CST SUN NOV 21 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
338 PM CST SUN NOV 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TONIGHT.
A WARM FRONT WILL SERVE AS A FOCUS FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS LATER TONIGHT AND EARLY MONDAY. THERE WILL BE A
BREAK IN THE RAINFALL THIS EVENING BEFORE ADDITIONAL RAIN
DEVELOPS AFTER MIDNIGHT. HEAVY RAIN WILL FOCUS ALONG THE BOUNDARY
WHICH IS CURRENTLY FORECAST TO LIE ALONG A VICTORIA TO HOUSTON TO
CLEVELAND LINE. 2 TO 4 INCHES OF RAIN IS POSSIBLE ALONG THIS LINE WITH
LESSER AMOUNTS TO THE SOUTH. DUE TO SO MANY MESO-SCALE BOUNDARIES...
CONFIDENCE IS LOW ON WHERE THE HEAVY RAIN AXIS WILL DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
AS THE WARM FRONT MOVES NORTH...THE AXIS OF HEAVY RAIN WILL ALSO
SHIFT NORTH. AREAS NORTH OF A BRENHAM TO CONROE TO LIVINGSTON LINE
CAN EXPECT RAINFALL TOTALS OF 2 TO 3 INCHES BY MONDAY EVENING WITH
LESSER AMOUNTS TOWARD THE COAST. THE FLOOD WATCH WILL LIKELY BE
EXTENDED ON MONDAY.

THERE IS ALSO SOME POTENTIAL FOR SEVERE THUNDERSTORMS ON MONDAY AND
AGAIN TUESDAY. THE PRIMARY THREAT FOR SEVERE WEATHER ON MONDAY WILL
BE ISOLATED TORNADOES. AT THIS TIME...AREAS SOUTHEAST OF AN EDNA TO
CONROE TO LIVINGSTON ARE MOST FAVORED FOR TORNADIC THUNDERSTORMS.
THIS THREAT AREA WILL MOVE INLAND TOWARD LATE AFTERNOON. A SQUALL
LINE IS EXPECTED TO DEVELOP ALONG A COLD FRONT ON TUESDAY. THIS
FEATURE WILL RACE ACROSS SOUTHEAST TEXAS BY MID AFTERNOON. THESE
STORMS HAVE THE POTENTIAL TO PRODUCE STRONG DAMAGING WINDS AND
ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MONDAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 7:55 PM CSTSevere Thunderstorm WarningHGXColorado, Wharton65 min
Nov 21, 12:06 AM CSTFlash Flood WarningHGXJackson3 hr
Nov 21, 12:57 AM CSTFlash Flood WarningHGXWharton3 hr
Nov 21, 3:03 AM CSTFlash Flood WarningHGXJackson3 hr
Nov 21, 4:05 AM CSTFlash Flood WarningHGXWharton3 hr
Nov 21, 6:15 AM CSTFlash Flood WarningHGXJackson3 hr
Nov 21, 6:27 AM CSTFlash Flood WarningHGXColorado3 hr
Nov 21, 7:00 AM CSTFlash Flood WarningHGXWharton3 hr
Nov 21, 9:15 AM CSTFlash Flood WarningHGXJackson3 hr
Nov 21, 9:30 AM CSTFlash Flood WarningHGXColorado3 hr
Nov 21, 10:00 AM CSTFlash Flood WarningHGXWharton3 hr
Nov 21, 12:01 PM CSTFlash Flood WarningHGXJackson3 hr
Nov 21, 1:00 PM CSTFlash Flood WarningHGXWharton3 hr
Nov 21, 3:00 PM CSTFlash Flood WarningHGXJackson3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.